Flood, Jefferson
- When
- March 28, 8:30 PM EST to March 29, 7:00 PM EST
- Where
- Jefferson County, 0.74 mi ENE of Glen Park to 0.73 mi NNW of Watertown
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.986, -75.938
While snowfall was well below normal for the season, there were still several inches of liquid equivalent in the snowpack on the Tug Hill coming into the end of March. This rapidly melted with a brief and abrupt warm up toward the end of the month, resulting in a rapid but short-lived rise on the Black River in Watertown on March 28-29.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
While snowfall was well below normal for the season, there were still several inches of liquid equivalent in the snowpack on the Tug Hill coming into the end of March. This rapidly melted with a brief and abrupt warm up toward the end of the month, resulting in a rapid but short-lived rise on the Black River in Watertown on March 28-29. The Black River crested at 10.1 feet, which is just slightly above the flood stage of 10.0 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 28, 7:13 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
813 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A cold front will push east of the area overnight, with strong
gusty winds and colder conditions which will change rain showers
over to snow showers in spots. High pressure passing through
the region and off the coast will offer fair dry weather Monday
and Tuesday. Temperatures Tuesday will climb well into the
60s...and for some areas...into the lower 70s. It does appear
that low pressure tracking across New England will bring some
snow to parts of the region later Wednesday into Thursday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
Low pressure will strengthen to around 983 mb as it crosses
southern Quebec tonight. Associated cold/occluded front has
already moved through the area, with a secondary cold front
poised to move across the region tonight.
This system will produce strong winds across the region, with
peak gusts generally around 45 mph west of Rochester and in
Lewis County. Stronger winds are expected east and southeast of
Lake Ontario, especially near the lakeshore and across higher
terrain where gusts to 55 mph can be expected. Still just shy of
warning criteria, but a few downed tree limbs and scattered
power outages are possible. Winds will gradually diminish late
tonight into Monday morning.
Also, colder conditions behind the cold front will cause rain
showers to change over to snow from west to east. Steadiest
showers will be east of the lakes overnight as the upper level
trough moves through and due to upsloping. Still looks like
totals could come in around 3 inches on the higher terrain of
the Tug Hill and western Adirondacks in the North Country with
maybe up to a slushy inch or two over higher terrain of western
NY.
High pressure will pass through on Monday offering gradually
clearing skies and diminishing winds. Notably cooler. Monday
night will be quiet with temps steady or slowly rising as return
flow starts up as ridge axis moves east. This will set the
stage for a *much* warmer Tuesday.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
Much warmer temperatures expected Tuesday with highs in the mid to
upper 60s with the potential for low 70s across the Lake Plains and
low to mid 60s across the higher terrain. A southerly wind increases
Tuesday night with lows in the 40s.
An amplified mid-upper level pattern will emerge as a sizable
longwave trough dominates the eastern third of the country for much
of the remaining work week. The first feature of interest will be an
upper low that closes off as it moves across the Great Lakes
Thursday, before pivoting northward into southeastern Canada as the
main upper trough takes on a negative tilt. At the surface a strong
cold front will plow across the lower Great Lakes on Wednesday and
Wednesday night before the upper trough takes on the aforementioned
negative tilt, ultimately lowing its' eastward progression. This
will help to spawn an intensifying area of surface low pressure that
will move north along the boundary passing just east of our forecast
area. With flow from GOMEX and the western Atlantic in play, the
system will have plenty of moisture to work with.
In terms of sensible weather impacts, strong forcing and abundant
moisture surging northward ahead of the boundary will bring a round
of rain to the area Wednesday morning and through the day. As colder
air quickly works in behind the boundary, a changeover to snow is
expected late Wednesday and Wednesday night. An accumulating
snowfall likely through the day on Thursday as deepening low
pressure moves north-northeastward along the boundary that is just
to the east of our area, keeping plenty of moisture in place. The
potential exists for winter weather headlines for snow accumulation
Wednesday night through the end of the work week. At this time, the
highest confidence for multiple inches of snow is on the Tug Hill
Plateau. Temperatures plummet into the teens and low 20s overnight
Thursday as upslope/lake enhancement keeps lingering snow chances
around.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
Core of the very cold Canadian airmass settles across the region
with the possibility for some upslope snow showers as well as lake
effect/enhanced snow showers downwind of the Lakes for the end of
the work week as wrap around moisture lingers across the region.
Temps on Friday will only rise to the lower to middle 30s which will
be some 15-20F below normal for early April.
Expect some modification of this airmass by the start of the
weekend, however the next shortwave in the pipeline may approach
from the northwest with a warm front later Saturday into Sunday.
System looks weak overall, but could be some light mix of rain and
snow centered on Sat night as the front lifts through. Nothing more
than slight chances at this time though.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Steadier rain has pushed east of the area. Now in the colder air
with with upslope and lake enhanced showers for tonight,
transitioning over to snow showers across the higher terrain (KJHW)
around or a little before midnight. Expect a mix of rain and snow
showers later tonight across the lower elevations. Widespread MVFR
CIGS will be found across the lower elevations through tonight with
IFR CIGS across much of the inland higher terrain east of the Lakes.
Periods of IFR VSBY (KJHW) will also be found in heavier snow
showers, mainly across the higher terrain. Otherwise, gusty winds
will continue through the overnight. The strongest winds will be
found near the Lake Ontario shore from Rochester east and down the
Mohawk Valley where gusts of 40 knots or higher will be possible.
Precipitation will come to an end and IFR/MVFR conditions should
improve to low VFR area wide through Monday morning, with winds
slowly coming down. Clouds will scatter out and winds will continue
to slowly subside through Monday afternoon as high pressure builds
in from the west.
Outlook...
Monday Night and Tuesday...Mainly VFR.
Wednesday...VFR/MVFR. Showers becoming likely.
Thursday...MVFR/IFR with snow likely.
Friday...VFR.
&&
.MARINE...
Gale Warning in effect for Eastern Two Thirds of Lake Ontario
through early Monday morning. Latest model guidance maintains 40
kt winds at 925mb until 12Z Monday, and with cooler air these
winds aloft should be ample to support gales. Gale force gusts
will be found across Lake Erie into the evening.
High pressure pushing across the Lower Great Lakes on Monday will
encourage winds to gradually diminish during the course of the day.
Moderate southerlies can then be expected Monday night and
Tuesday...as the high pushes east of the region.
&&
.HYDROLOGY...
The Black River continues to steadily rise north of Lowville.
Crests have come earlier than previously expected, with the
Dadville gauge near Lowville already dropping. Based on latest
RFC forecast issued a warning for the Watertown forecast point
with minor flooding expected in the 'flats' between Lake
Ontario and Lowville. The Flood watch was effectively replaced
by the warning since additional flooding is not expected outside
of the warning.
Widespread showers through this evening will result in roughly an
inch of liquid across the North Country through this evening. Most
of this will take time to run-off resulting in a second (but lower)
crest later in the week. At this time, the second crest is expected
to remain below flood stage.
There are also high flows on the Salmon River due to a release which
will maintain high flows for some time but should limit the risk
for any flooding.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory until 8 AM EDT Monday for NYZ003>007-013-014.
MARINE...Small Craft Advisory until 11 AM EDT Monday for LEZ040-041.
Small Craft Advisory until 5 AM EDT Monday for LEZ020.
Gale Warning until 8 AM EDT Monday for LOZ043>045-
063>065.
Small Craft Advisory until 5 PM EDT Monday for LOZ042.
Small Craft Advisory until 8 AM EDT Monday for SLZ022-
024.
&&
SYNOPSIS...RSH
NEAR TERM...Apffel/JLA/RSH
SHORT TERM...HSK/PP
LONG TERM...HSK/JLA/JM
AVIATION...JM
MARINE...Apffel/JLA/RSH
HYDROLOGY...ApffelHazardous Weather Outlook National Weather Service Buffalo NY 724 PM EDT Sun Mar 28 2021 NYZ001-002-010>012-019>021-085-292330- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 724 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Wind gusts to 45 mph this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-013-014-292330- Monroe-Wayne-Northern Cayuga-Livingston-Ontario- 724 PM EDT Sun Mar 28 2021 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-292330- Oswego- 724 PM EDT Sun Mar 28 2021 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, expect rain to change to snow late this evening, with a few inches of snow possible on the Tug Hill by daybreak on Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-292330- Jefferson- 724 PM EDT Sun Mar 28 2021 ...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, expect rain to change to snow late this evening, with a few inches of snow possible on the Tug Hill by daybreak on Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-292330- Lewis- 724 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Wind gusts as high as 45 mph tonight. In addition, expect rain to change to snow late this evening, with a few inches of snow possible over higher terrain by daybreak on Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A coastal storm system later in the week will have the potential to produce several inches of wet snow across the Tug Hill plateau on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-292330- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 724 PM EDT Sun Mar 28 2021 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-SLZ022-024-292330- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 724 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
344 PM EDT Sun Mar 28 2021
NYZ006>008-282045-
Jefferson-Oswego-Lewis-
344 PM EDT Sun Mar 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JEFFERSON...SOUTHERN
LEWIS AND NORTHEASTERN OSWEGO COUNTIES...
At 342 PM EDT, a strong thunderstorm was located near Redfield, or 19
miles north of Camden, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Redfield, Whetstone Gulf State Park, Highmarket, Williamstown,
Lyonsdale, Greig, Port Leyden, Lyons Falls, Constableville, Turin,
Osceola, West Leyden, Mohawk Hill, North Osceola, Swancott Mill,
Talcottville and Brantingham.
LAT...LON 4342 7553 4348 7581 4342 7585 4342 7591
4375 7589 4371 7512 4361 7511
TIME...MOT...LOC 1942Z 274DEG 31KT 4362 7580
MitchellThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950968.